Alert archive / Utah / Hard Freeze Warnings in 2012
Hard Freeze Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this hard freeze warning at May 5, 2012, 2:45 PM MDT. It took effect at May 6, 2012, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2012, 2:45 PM MDT (20:45 UTC)
- In effect from
- May 6, 2012, 3:00 AM MDT
- Expired
- May 6, 2012, 9:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted, in the capitals the NWS used until 2016.
921 WWUS75 KSLC 052045 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT SAT MAY 5 2012 UTZ001-002-005-014>016-061100- /O.UPG.KSLC.HZ.A.0001.120506T0900Z-120506T1500Z/ /O.NEW.KSLC.HZ.W.0002.120506T0900Z-120506T1500Z/ CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-SOUTHWEST UTAH- INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY... OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...MANTI...RICHFIELD... DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD 245 PM MDT SAT MAY 5 2012 ...HARD FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY. THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: THE CACHE VALLEY...GREAT SALT LAKE DESERT NEAR THE IDAHO BORDER...THE NORTHERN WASATCH FRONT FROM BRIGHAM CITY AND TREMONTON NORTH TO THE IDAHO BORDER...SANPETE AND SEVIER VALLEYS...WEST CENTRAL UTAH INCLUDING DELTA...AND SOUTHWEST UTAH INCLUDING CEDAR CITY. * TEMPERATURES: LIGHT WINDS...CLEAR SKIES AND LOW HUMIDITIES WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING BY LATE TONIGHT. MANY OUTLYING AREAS COULD SEE TEMPERATURES FALL TO THE MID AND UPPER 20S LATE TONIGHT THROUGH EARLY SUNDAY MORNING. * IMPACTS: SENSITIVE OUTDOOR VEGETATION MAY BE KILLED OR DAMAGED DUE TO EXPOSURE TO COLD TEMPERATURES. TAKE ACTION BY PROTECTING OR BRINGING SENSITIVE VEGETATION INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
936 WWUS75 KSLC 060900 NPWSLC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 300 AM MDT SUN MAY 6 2012 UTZ001-002-005-014>016-061500- /O.CON.KSLC.HZ.W.0002.000000T0000Z-120506T1500Z/ CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-SOUTHWEST UTAH- INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY... OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...MANTI...RICHFIELD... DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD 300 AM MDT SUN MAY 6 2012 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. * AFFECTED AREA: THE CACHE VALLEY...GREAT SALT LAKE DESERT NEAR THE IDAHO BORDER...THE NORTHERN WASATCH FRONT FROM BRIGHAM CITY AND TREMONTON NORTH TO THE IDAHO BORDER...SANPETE AND SEVIER VALLEYS...WEST CENTRAL UTAH INCLUDING DELTA...AND SOUTHWEST UTAH INCLUDING CEDAR CITY. * TEMPERATURES: LIGHT WINDS...CLEAR SKIES AND LOW HUMIDITIES WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING LATE TONIGHT THROUGH EARLY THIS MORNING. MANY OUTLYING AREAS COULD SEE TEMPERATURES FALL TO THE MID AND UPPER 20S BEFORE SUNRISE. * IMPACTS: SENSITIVE OUTDOOR VEGETATION MAY BE KILLED OR DAMAGED DUE TO EXPOSURE TO COLD TEMPERATURES. TAKE ACTION BY PROTECTING OR BRINGING SENSITIVE VEGETATION INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at May 5, 9:22 AM MDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 5, 9:22 AM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
922 AM MDT SAT MAY 5 2012
.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE
NORTHERN ROCKIES TODAY. AN ASSOCIATED COLD FRONT WILL SWEEP
SOUTHEAST THROUGH UTAH...BRINGING COOLER TEMPERATURES AND GUSTY NORTH
WINDS TO THE REGION. HIGH PRESSURE ALOFT WILL GRADUALLY BUILD INTO
THE REGION EARLY NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS THE TROUGH ADVANCING OVER THE
NORTHERN ROCKIES.
BASED ON SURFACE OBSERVATIONS/WEBCAMS/LATEST MODEL
GUIDANCE...UPDATED TO SHOW HIGHER POPS THIS MORNING FOR THE
NORTHERN MOUNTAINS AND SOUTHWEST WYOMING WHERE SNOW WAS
ACCUMULATING ON THE GRASS THOUGH I-80 WAS JUST WET.
THE SURFACE BOUNDARY HAS BLASTED SOUTHEAST ACROSS MUCH OF UTAH.
PRESSURE RISES OF 3 TO 6MB/3HR ALONG WITH A 15 MB NORTHWESTERLY
PRESSURE GRADIENT CENTERED ACROSS EAST CENTRAL UTAH ARE SUPPORTING
GUSTS OF 30 TO 40 MPH...MAINLY ACROSS THE WESTERN UINTA
BASIN...CASTLE COUNTRY...AND CANYONS/FAVORED DOWNSLOPE AREAS OF
SOUTHERN UTAH. UPDATED WINDS TO BETTER REFLECT THIS IDEA.
03Z SHORT SHORT RANGE ENSEMBLES INSTABILITY PARAMETERS (LI AND 100
J/KG MUCAPE) INDICATE MEAGER POTENTIAL FOR CONVECTION THIS AFTERNOON
AND CONCUR LOOKING AT THE 12Z RAOB WITH A MID LEVEL SUBSIDENCE
INVERSION IN PLACE. NO POPS THIS AFTERNOON WITH CLEARING SKIES.
BASED ON THE GOING FORECAST AND GUIDANCE TRENDS...EXPANDED THE HARD
FREEZE WATCH TONIGHT FOR THE NORTHERN WASATCH FRONT FROM BRIGHAM
CITY TO THE IDAHO BORDER...AND SOUTHWEST UTAH INCLUDING CEDAR
CITY. UPGRADES ARE LIKELY WITH THE AFTERNOON PACKAGE GIVEN
CLEARING...DRYING AND DECREASED WINDS EXPECTED TONIGHT.
PREVIOUS DISCUSSION FOLLOWS...
THE HANG BACK TROUGH FOR LATE IN THE WEEKEND NOT HANDLED WELL BY
EITHER THE ECMWF OR GFS MODEL GUIDANCE. THE GFS HAS HAD TROUBLE
LOCKING IN ON A CONSISTENT SOLUTION...BUT HAS OF LATE TRIED TO FORM
A WELL-DEFINED CLOSED LOW OVER THE CENTRAL GREAT BASIN. THE ECMWF
FOR ITS PART HAS REMAINED A MORE CONSISTENT WITH A LOW FORMING IN
THE SOUTHERN END OF THE TROUGH OVER/NEAR THE MEXICAN BORDER LATE
SUNDAY/MONDAY. PREFER THE ECMWF AT THIS TIME IN PART BASED ON ITS
RUN-TO-RUN CONSISTENCY. ALSO FIND THE GFS SOLUTION A BIT TOO
AGGRESSIVE WITH THE DEVELOPMENT OF A CLOSED LOW IN A FAIRLY WEAK
ENVIRONMENT OVER THE GREAT BASIN. THE VORTICITY LOBE THAT DOES EXIST
OVER UTAH IN THE ECMWF...IF TRUE...WOULD PROBABLY HAVE LITTLE CHANCE
OF DEVELOPING MUCH PRECIP OWING TO THE DRY/STABLE AIR MASS MOVING
INTO THE REGION.
CURRENT HARD FREEZE WATCH WILL BE LEFT IN PLACE THIS MORNING. THE
DRY/STABLE AIR MASS POURING INTO UTAH AT TIME ALONG WITH THE IDEA
THAT WINDS WILL DECREASE TONIGHT WOULD SUPPORT HARD FREEZES IN
MANY OUTLYING AREAS OF THE RESPECTIVE WATCHES. WILL LIKELY SEE
THESE WATCHES ELEVATED TO WARNINGS THIS AFTERNOON.
THE ECMWF AND GFS...FOR ALL THEIR DIFFERENCES SUNDAY THROUGH EARLY
IN THE UPCOMING WEEK...DO COME TOGETHER TOWARDS THE MIDDLE OF THE
WEEK. THE UPPER LOW OVER THE DESERT SOUTHWEST/SOUTHERN ROCKIES MAY
BE CLOSE ENOUGH TO SPIN SOME MOISTURE BACK INTO EXTREME SOUTHERN
UTAH MIDWEEK. HAVE MENTIONED A LOW-END THREAT FOR CONVECTION DOWN
SOUTH...THOUGH SUSPECT THAT IF THE MODELS HAVE A TREND IT WILL BE
TO TAKE THE UPPER LOW FURTHER SOUTH THAN CURRENTLY FORECAST.
FOR NORTHERN UTAH THINGS DO NOT LOOK ALL THAT ACTIVE EITHER AS THE
CORE OF THE WESTERLIES LOOKS TO REMAIN ACROSS THE NORTHERN ROCKIES.
A FAIRLY ENERGETIC TROUGH MOVING EAST THROUGH THE NORTHERN ROCKIES
THURSDAY WILL LIKELY GRAZE NORTHERN UTAH...BRINGING A THREAT FOR
LIGHT PRECIP TO THE FAR NORTH ALONG WITH COOLER TEMPS.
&&
.AVIATION...NORTH TO NORTHWESTERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH THIS AFTERNOON. OCCASIONAL CEILINGS NEAR 6000 FEET
AGL ARE POSSIBLE THROUGH 17Z THEN CLEARING SKIES ARE EXPECTED THIS
AFTERNOON.
&&
.FIRE WEATHER...A COLD FRONT FROM NEAR GREEN RIVER TO KANAB IS
RAPIDLY MOVING SOUTHEAST AND WILL BE OUT OF THE AREA BY EARLY
AFTERNOON. A COOL HIGH PRESSURE SYSTEM WILL BUILD IN BEHIND THIS
FRONT AND PROVIDE FOR NORTHWEST TO NORTH WINDS ACROSS THE REGION
TODAY WITH THE STRONGEST WINDS EXPECTED ALONG THE DOWNSLOPE AREAS OF
SOUTHERN UTAH. CRITICALLY DRY FUELS AND THESE STRONG WINDS WILL
COMBINE FOR ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS ACROSS
SOUTHERN UTAH BELOW 4000 FEET MSL.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 4000 FEET FOR
UTZ497-498.
WY...NONE.
&&
PUBLIC...ROGOWSKI/CONGER
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, May 5, 8:39 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 839 AM MDT SAT MAY 5 2012 UTZ001>016-019>021-517-518-WYZ021-061300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 839 AM MDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE COLD FRONT OVER CENTRAL UTAH EARLY THIS MORNING WILL SWEEP SOUTH THROUGH THE REMAINDER OF THE STATE THIS AFTERNOON. SIGNIFICANTLY COOLER AND STABLE AIR WILL FOLLOW THE FRONT SOUTH...AS WILL STRONG AND GUSTY NORTH WINDS THROUGH THIS AFTERNOON. WINDS FOR SEVERAL HOURS BEHIND THE FRONT WILL GUSTS IN THE 35 TO 45 MPH RANGE THROUGH THE AFTERNOON. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN OCCUR ACROSS FAR SOUTHERN UTAH. DECREASING WINDS...CLEAR SKIES AND LOW HUMIDITIES WILL LEAD TO THE POTENTIAL FOR TEMPERATURES DROPPING INTO THE 20S IN SOME OF THE AGRICULTURAL AREAS OF CENTRAL AND NORTHERN UTAH. A HARD FREEZE WATCH IS IN EFFECT FOR AREAS NORTH OF BRIGHAM CITY...THE CACHE...SEVIER...AND SANPETE VALLEYS...AS WELL AS THE WEST CENTRAL AND SOUTHWEST UTAH VALLEYS FOR LATE TONIGHT THROUGH SUNDAY MORNING. THE SPRING SNOW MELT WILL SLOW A BIT TODAY DUE TO THE COOLER TEMPERATURES. WATERS WILL CONTINUE TO RUN SWIFT AND COLD IN STREAMS AND RIVERS ACROSS THE OUTLOOK AREA. REMEMBER TO KEEP CHILDREN AND PETS AT A SAFE DISTANCE FROM WATERWAYS AS THESE WATERS CAN BE VERY DANGEROUS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, May 5, 9:38 AM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM NON-TSTM WND GST ARAGONITE 40.91N 113.15W
05/04/2012 M65 MPH TOOELE UT MESONET
DIDDLE KNOLL - 4265 FT
1020 PM NON-TSTM WND GST BARRO 40.73N 113.50W
05/04/2012 M60 MPH TOOELE UT MESONET
I-80 AT MP 29 - 4125 FT
1115 PM NON-TSTM WND GST BARRO 40.73N 113.47W
05/04/2012 M68 MPH TOOELE UT MESONET
INTERSTATE 80 - 4125 FT
1115 PM NON-TSTM WND GST WENDOVER 40.75N 114.02W
05/04/2012 M63 MPH TOOELE UT MESONET
WENDOVER PEAK - 5087 FT
1145 PM NON-TSTM WND GST WENDOVER 40.75N 113.99W
05/04/2012 M65 MPH TOOELE UT MESONET
WENDOVER PORT OF ENTRY - 4227 FT
1145 PM NON-TSTM WND GST WENDOVER 40.74N 114.02W
05/04/2012 M64 MPH TOOELE UT MESONET
I-80 AT MP 1 - 4270 FT
1150 PM NON-TSTM WND GST CALLAO 40.11N 113.31W
05/04/2012 M60 MPH TOOELE UT MESONET
WEST GRANITE - 4403 FT
1200 AM NON-TSTM WND GST PROMONTORY PT 41.07N 112.59W
05/05/2012 M61 MPH BOX ELDER UT MESONET
HAT ISLAND - 4242 FT
0355 AM NON-TSTM WND GST BLUFFDALE 40.46N 111.90W
05/05/2012 M61 MPH SALT LAKE UT MESONET
FLIGHT PARK SOUTH - 5202 FT
&&
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:27 PM MDT | High Wind Warning | SLC | 4 hr | |
| May 5, 3:22 AM MDT | Red Flag Warning | SLC | Garfield, Kane, San Juan, Washington, Wayne | 18 hr |
Nearby
Hard Freeze Warnings in Utah, 2012Every hard freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.